Homeostasis and Pain Management in Patient with Multisystem Failure
A. Assessment of Patient
The assessment of Mrs. Baker should include vital signs including pulse oximetry. Given her difficulty in breathing, lung sounds should be auscultated. Because she is on two different medications that could affect blood pressure, lisinopril and hydrochlorothiazide (HCTZ), hypotension could be one cause of her collapsing. In addition to vital signs, decreased peripheral pulses and capillary refill can also be indicators of hypotension. Also, because HCTZ is a diuretic, dehydration should be considered. Since she was in her backyard when she collapsed, it could be that she was doing yard work. Thus, it is important to know what she was doing before she collapsed. The outside temperature and whether Mrs. Baker became overheated or drank enough fluids could be useful factors in assessing her fluid-electrolyte balance. Serum electrolyte levels and vital signs should be taken, and color and skin turgor should be assessed. Dehydration could also contribute to hypotension. Mrs. Baker should be placed on a cardiac monitor and an EKG obtained to rule out any dysrhythmias. Given Mrs. Baker’s respiratory symptoms and her history of hypertension and diabetes (which are the two biggest risk factors for congestive heart failure), a chest x-ray should be done. Arterial blood gases could assist in further assessing her oxygenation, as well as acid-base balance. Also, since Mrs. Baker is a diabetic, a blood glucose level should be done, since hypoglycemia could be a cause of her mental status changes. When Mrs. Baker is alert, pain can be assessed through a verbal “numbers” scale, or a “faces” scale if she is mildly confused. When she becomes unresponsive, non-verbal indicators of discomfort should be observed, such as muscle tension, grimace, and grunting. B. Technological Tools
A stethoscope is an essential assessment tool. It is needed to assess breath sounds, heart sounds, and perhaps assist in taking the blood pressure. A stethoscope works by amplifying internal sounds through a diaphragm and transmitting them through a hollow tube to the earpieces. (Schunk, p. 1) The sounds can be interpreted by a skilled assessor and used to make a diagnosis and prescribe treatment. In Mrs. Baker’s case, it would be extremely important to listen to her lung sounds to determine if there are changes associated with atelectasis, or more likely, to assess for fluid sounds in the lungs, which would be an indicator of congestive heart failure. If a manual blood pressure measurement is being taken, the stethoscope would also be essential to listening for restored peripheral blood flow as the pressure in the cuff is being released. The benefit of a stethoscope is that it is a simple tool that can be used to easily obtain an initial assessment of a patient’s breath sounds while waiting on more complicated assessments, such as blood gases and chest x-rays. If a manual blood pressure cuff is not available, blood pressure will probably be obtained using an electronic blood pressure device such as a Dinamap. A blood pressure measurement, as well as other vital signs, would be key in determining whether Mrs. Baker was suffering from hypotension related to her new medication, lisinopril. A manual blood pressure cuff has the benefit of being more accurate at extremely high or extremely low pressures, while an electronic device, such as a Dinamap, can be set to automatically check blood pressure at regular intervals. Many cardiac monitors also have blood pressure capabilities built in, so that may be an option for obtaining blood pressure. A cardiac monitor would be used for Mrs. Baker to watch for arrhythmias, which could be caused by lisinopril, or be another sign of congestive heart failure or an acute myocardial infarction. Mrs. Baker has a history of hypertension and diabetes,...